Hail, Boyd
- When
- July 29, 2:14 AM CST
- Where
- Boyd County, 4.11 mi NE of Spencer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -98.640
Delayed report with time estimated from radar.
Severe thunderstorms over southern South Dakota, tracked into the eastern half of Boyd and far northeastern Holt county during the early morning hours of July 29th. Hail up to ping pong size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms over southern South Dakota, tracked into the eastern half of Boyd and far northeastern Holt county during the early morning hours of July 29th. Hail up to ping pong size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 11:25 PM CST, 2 hours 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1225 AM CDT Mon Jul 29 2024 .KEY MESSAGES... - Potential for isolated to widely scattered thunderstorms late this afternoon into this evening mainly near/south of I-80 and near/east of Hwy 83. Some storms may produce large hail and damaging winds. - Potential for isolated to widely scattered thunderstorms late Monday into Monday evening mainly north of I-80. Some storms may produce large hail and damaging winds. - Heat builds through the first part of next week with high temperatures at or above 100 degrees for most of central and western Nebraska for Tuesday. && .SHORT TERM /THROUGH TUESDAY/... Issued at 411 PM CDT Sun Jul 28 2024 There is little in thew way of cloud cover across central and western Nebraska early this afternoon, though developing thunderstorms are not far off to the west and northwest. A weak surface low is meandering across southern SD with a dryline extending to the south and bending back through southwest Nebraska while a weak front rotates through the Black Hills on the backside of the low. Can see convective development underway across the southern panhandle and continuing back into the higher terrain of WY/CO. Expect this convection will slide eastward along the dryline and eventually encounter better moisture/instability south and east of the dryline. However residual capping will be slow to erode and the boundary layer remains dry with most meso guidance reluctant to develop sustained convection. Anticipate the initial convective development into this evening will remain isolated to widely scattered with DCAPE values at or above 1500J/kg supporting a threat for strong/damaging wind gusts. Additional storm development moving off the Black Hills and sliding along the weak front will enter north central/northeast Nebraska this evening with better instability aloft at or above 2500J/kg pointing to a better environment to support large hail. However there is uncertainty is how much southward progress convection off the Black Hills will make since the best synoptic support will reside further north closer to the main short wave moving through the High Plains along the Canadian border. Potential for a numerous moving parts to watch on radar this evening but anticipate thunderstorm coverage will remain limited. Activity diminishes around Midnight with generally dry conditions for the overnight. The convective environment remains similar for Monday though a strengthening upper level jet will help create a more sheared environment with 0-6km bulk shear approaching 50kt with CAPE values at or above 2500J/kg east of Hwy 83 late Monday afternoon into Monday evening. Expect scattered thunderstorms will again present a threat for damaging winds and perhaps a better threat for large hail generally east of Hwy 83 and mainly north of Hwy 92. Highs Monday will range form around 100 degrees south of I-80 to the low/mid 90s closer to the SD border. Lows will range from the upper 50s west to mid 60s east. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 411 PM CDT Sun Jul 28 2024 Ensemble guidance is in good agreement in gradually amplifying the upper ridge over the western US with heat building across central and western Nebraska through the first part of next week. Tuesday looks to be the day for greatest heat risk with upper level temperatures well above the 90th percentile and EFI/SoT showing a signal for excessive heat. Mean ensemble temperature guidance shows highs Tuesday at or above 100 degrees west of Hwy 83 while higher dew points east of Hwy 83 may push heat index values over 100 degrees. Heat will diminish just a bit later int he week as the thermal trof sinks south a bit but highs will remain well into the 90s. through the end of the week. There will be potential for thunderstorms each day mid to late next week though signals for organized convection are relatively weak and the potential for severe weather is uncertain. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1218 AM CDT Mon Jul 29 2024 The ongoing thunderstorm activity across SD should remain along and north of the Nebraska border and be east of ncntl Nebraska by 09-10z this morning. Thereafter, MVFR/IFR/local LIFR ceilings and vsbys are possible near and east of highway 83 north of KBBW. This flight concern, if it develops, should improve to VFR by 15-16z this morning. Confidence in this feature is low. VFR is expected to be widespread across wrn/ncntl Nebraska 18z Monday through 06z Monday evening. Isolated late afternoon or evening thunderstorms are possible. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 310 PM CDT Sun Jul 28 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-292015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 310 PM CDT Sun Jul 28 2024 /210 PM MDT Sun Jul 28 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated to widely scattered thunderstorms will affect portions of western and north central Nebraska through this evening. Some storms may become strong to severe, capable of producing large hail and damaging winds. The area of greatest threat is along and east of Highway 61. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated thunderstorms are possible across portions of the Sandhills and north central Nebraska Monday afternoon and evening. A few storms could be strong to severe, with large hail and damaging winds as the primary threats. Very hot conditions are anticipated across the forecast area the next several days, but especially Tuesday and Wednesday when many locations will likely exceed 100 degrees. The combination of summertime heat and very dry air will result in near critical fire weather conditions Monday through Wednesday, especially west of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the first event began at 08:13 UTC.
3 hail. Local standard time, as filed.
Delayed report with time estimated from radar.
Delayed report with time estimated from radar.
Delayed report with time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197177, 1197176, 1197178.